Use the Wells Criteria Calculator (DVT & PE)
Free Wells criteria calculator for DVT and pulmonary embolism. Score the 10 DVT or 7 PE criteria, get your risk tier, and see if you need D-dimer or imaging.
Wells DVT score
0
Which Wells score do you need?
Total Wells DVT score
0
Two-tier: DVT unlikely. A negative high-sensitivity D-dimer safely rules out DVT without imaging; if the D-dimer is positive, proceed to ultrasound.
Criteria present
0 of 10
Three-tier prevalence
~5% have DVT
Two-tier verdict
DVT unlikely (< 2)
~6% have DVT
Wells DVT probability tiers
| Tier | Score | Prevalence in validation studies |
|---|---|---|
| Low probability(your result) | ≤ 0 | ~5% have DVT |
| Moderate probability | 1 – 2 | ~17% have DVT |
| High probability | ≥ 3 | ~17–53% have DVT |
Not a diagnosis. The Wells criteria estimate pretest probability only — they were validated in outpatients and emergency departments, not in pregnancy or hospitalized patients, and one criterion in each score depends on clinical judgment. Sudden leg swelling, chest pain, or shortness of breath needs urgent in-person medical evaluation regardless of any score.
Your rating helps improve Wells Criteria Calculator (DVT & PE). We store only an anonymized vote (no personal data).
How to Use Wells Criteria Calculator (DVT & PE)
Step 1: Choose DVT or PE
Use the toggle at the top to pick the Wells DVT score (leg clot, 10 criteria) or the Wells PE score (lung clot, 7 weighted criteria).
Step 2: Check every criterion that applies
Tick each finding that is present — for example heart rate over 100 bpm (+1.5) on the PE score, or calf swelling of 3 cm or more versus the other leg (+1) on the DVT score.
Step 3: Read your score and probability tier
The total updates instantly, showing your three-tier probability (low, moderate, or high) and the simplified two-tier likely/unlikely verdict with prevalence data.
Step 4: Follow the suggested testing pathway
The result panel states whether a D-dimer blood test can rule the clot out at your score, or whether compression ultrasound (DVT) or CT pulmonary angiography (PE) is the suggested next test.
Step 5: Copy the summary
Use the Copy summary button to save your score, checked criteria, and pathway so you can share exact findings with a clinician.
Key Features
- Both Wells scores in one tool: DVT (10 criteria) and PE (7 criteria)
- Three-tier and two-tier interpretation with validation-study prevalence
- D-dimer vs. ultrasound/CTPA next-step pathway for every score
- Instant auto-scoring as you check each weighted criterion
- Copyable clinical summary listing score, tier, and criteria present
Understanding Results
How the Wells Criteria Calculator Adds Points
Both Wells scores are simple sums of weighted bedside findings — no algebra, just addition. The DVT score adds one point for each of nine findings (active cancer, immobilization, recent surgery or bedrest, deep venous tenderness, whole-leg swelling, a calf difference of 3 cm or more, pitting edema on one side, collateral veins, and prior DVT) and subtracts two points when an alternative diagnosis is at least as likely, giving a range of −2 to 9. The PE score adds seven weighted items: clinical signs of DVT and “PE most likely diagnosis” are worth 3 each, tachycardia over 100 bpm, immobilization or surgery within 4 weeks, and prior VTE are worth 1.5 each, and hemoptysis and active malignancy are worth 1 each, for a maximum of 12.5.
Reference Ranges & Interpretation
For DVT, the three-tier model reads ≤0 as low probability (about 5% of patients have a DVT), 1–2 as moderate (about 17%), and ≥3 as high (17–53% across validation cohorts); the two-tier model calls a score below 2 “DVT unlikely” (~6%) and 2 or above “DVT likely” (~28%). For PE, scores below 2 are low probability (~1.3%), 2–6 moderate (~16.2%), and above 6 high (~37.5%); the two-tier cutoff sits at 4, the threshold validated in the Christopher study (JAMA, 2006). In the “unlikely” tiers a negative high-sensitivity D-dimer safely ends the workup; in the “likely” tiers the pathway goes straight to compression ultrasound (DVT) or CT pulmonary angiography (PE).
Assumptions & Limitations
The Wells criteria were derived and validated in outpatients and emergency-department patients — they perform poorly in hospitalized patients (who are immobile and post-surgical almost by definition), were never validated in pregnancy, and assume the patient is not already anticoagulated. One item in each score is subjective (“alternative diagnosis at least as likely” and “PE is the #1 diagnosis”), so two assessors can reach different tiers for the same patient. This tool estimates pretest probability for education only; sudden leg swelling, chest pain, breathlessness, or coughing up blood warrants emergency evaluation regardless of the score.
Complete Guide: Wells Criteria Calculator (DVT & PE)

Table of contents
A Wells criteria calculator answers a question that surprises most people: of every 100 patients worked up for pulmonary embolism in an emergency department, fewer than 20 actually have one. The Wells criteria exist precisely because clots are both dangerous and uncommon — untreated proximal DVT progresses to PE in up to 50% of cases, yet the overwhelming majority of swollen legs and chest pains turn out to be something else. Scoring a handful of bedside findings sorts patients into probability tiers before any blood test or scan, and that tier decides whether a simple D-dimer can end the workup or whether imaging is needed. This guide compares the two scores that share the Wells name, walks through the math, and explains exactly what each tier changes.
Wells DVT vs. Wells PE: Two Scores, One Name
Dr. Philip Wells published two separate instruments, and mixing them up is the single most common error people make with a Wells score calculator. The DVT version (Lancet, 1997) has 10 criteria, each worth +1 except an alternative-diagnosis item worth −2, so scores run from −2 to 9. The PE version (2000) has 7 criteria with weighted points — two worth +3, three worth +1.5, two worth +1 — for a maximum of 12.5. They ask different questions at the bedside: the DVT score is built almost entirely from leg findings you can see and measure, while the PE score leans on vital signs, history, and one heavily weighted judgment call.
That judgment call deserves a closer look. “PE is the #1 diagnosis or equally likely” carries 3 points — enough on its own to push a patient out of the low tier. Critics call it circular (the score asks you what you already think), but it's also why the PE score works: in validation cohorts, clinician gestalt captured risk that no checklist item did. The DVT score has a mirror-image item pointing the other way: “alternative diagnosis at least as likely” subtracts2 points, which is how a cellulitis or a ruptured Baker's cyst with impressive swelling can still land in the low-probability tier.
The Criteria, Side by Side
Three risk factors appear in both scores in slightly different clothing — active cancer, immobilization or recent surgery, and prior VTE. Everything else is unique to one score:
| Wells DVT (10 items, −2 to 9) | Pts | Wells PE (7 items, 0 to 12.5) | Pts |
|---|---|---|---|
| Active cancer (within 6 months / palliative) | +1 | Malignancy (within 6 months / palliative) | +1 |
| Bedridden ≥3 days or surgery within 12 weeks | +1 | Immobilization ≥3 days or surgery within 4 weeks | +1.5 |
| Previously documented DVT | +1 | Previous objectively diagnosed PE or DVT | +1.5 |
| Paralysis, paresis, or leg immobilization (cast) | +1 | Clinical signs and symptoms of DVT | +3 |
| Tenderness along the deep venous system | +1 | PE is the #1 diagnosis or equally likely | +3 |
| Entire leg swollen | +1 | Heart rate > 100 bpm | +1.5 |
| Calf swelling ≥3 cm vs. the other leg | +1 | Hemoptysis | +1 |
| Pitting edema confined to symptomatic leg | +1 | ||
| Collateral superficial (non-varicose) veins | +1 | ||
| Alternative diagnosis at least as likely | −2 |
Notice the measurement details — they matter. Calf swelling counts only if the difference is 3 cm or more, measured 10 cm below the tibial tuberosity. Tachycardia counts only above 100 beats per minute; a heart rate of 98 scores zero. Surgery counts within 12 weeks for the DVT score but only 4 weeks for the PE score. Being sloppy with any of these shifts the total by 1–1.5 points, which near a cutoff is the difference between a blood test and a CT scan.
Two-Tier or Three-Tier: Which Cutoffs Should You Use?
Both scores come in two flavors of interpretation, and our calculator shows both at once. The original three-tier DVT model sorts scores of ≤0 (about 5% prevalence of DVT), 1–2 (about 17%), and ≥3 (17–53% across validation cohorts). The simplified two-tier model draws one line at 2: below it, “DVT unlikely” (~6% prevalence); at 2 or above, “DVT likely” (~28%). For PE, the three-tier cutoffs are <2 (about 1.3% prevalence), 2–6 (about 16.2%), and >6 (about 37.5%), while the two-tier version splits at 4 points — the version validated in the 5,000-patient Christopher study.
Which should you trust? Modern guidelines, including the American Society of Hematology's 2018 VTE guidance, favor the two-tier models because they map cleanly onto a yes/no testing decision. The three-tier version still earns its keep in one situation: a truly low-probability PE patient (score <2) is a candidate for the PERC rule, which can end the workup with no blood draw at all — something the two-tier “unlikely” bucket, which reaches up to 4 points, can't safely do.
The D-Dimer Decision Your Tier Controls
The entire point of a Wells criteria calculator is deciding whether a D-dimer test is allowed to rule the clot out. D-dimer is a fibrin breakdown product — sensitive but famously non-specific. It rises with infection, surgery, pregnancy, cancer, and plain old age. In a low-prevalence population, a negative high-sensitivity D-dimer pushes the post-test probability of VTE below 1%, which is why “unlikely” + negative D-dimer = workup over. In the Christopher study, patients ruled out this way had a 3-month VTE rate of just 0.5% — comparable to patients ruled out by CT angiography itself.
But the same test is nearly useless in the “likely” tiers. When pretest probability is 28–37%, even a negative D-dimer leaves too much residual risk, so the pathway skips it: DVT-likely patients go straight to compression ultrasound, PE-likely patients straight to CT pulmonary angiography. Ordering a D-dimer on a high-probability patient isn't cautious — it's a trap, because a false-negative result tempts you to stop when imaging was mandatory. Age matters here too: using an age-adjusted D-dimer cutoff (age × 10 µg/L for patients over 50) rescues specificity in older adults without meaningfully raising the miss rate.
A Worked Example: 62-Year-Old With a Swollen Calf
Take a 62-year-old woman, three weeks after a knee replacement, whose right calf measures 4 cm larger than the left at the standard point 10 cm below the tibial tuberosity. She has pitting edema on that side only and tenderness along the deep veins behind the calf. Score it: major surgery within 12 weeks (+1), calf swelling ≥3 cm (+1), pitting edema confined to the symptomatic leg (+1), deep venous tenderness (+1). No cancer, no prior DVT, no full-leg swelling, no collateral veins, and nothing else explains the leg — so no −2. Total: 4 points. That's high probability on the three-tier model (17–53% prevalence) and “DVT likely” on the two-tier model, so the correct next test is an ultrasound, not a D-dimer.
Now rewind one detail: suppose she'd scraped that shin gardening a week ago and the leg is red, hot, and tender — cellulitis is at least as likely as DVT. The alternative-diagnosis item subtracts 2, dropping her to 2 points. She's still “DVT likely” (the two-tier line sits at exactly 2), which shows how conservative the simplified model is: it takes a score of 1 or 0 before a D-dimer alone is allowed to close the case.
Where the Wells Criteria Break Down
The validation cohorts were outpatients and emergency-department patients, and the score travels badly outside them. In hospitalized patients, the DVT score's failure rate roughly triples — inpatients are immobile and post-surgical almost by definition, so the criteria stop discriminating. Pregnancy is another blind spot: pregnant patients were excluded from the original studies, D-dimer rises steadily through gestation, and left-leg swelling is common from uterine compression of the iliac vein — dedicated pathways like the LEFt criteria exist for that population. And patients already on anticoagulation break the underlying probability math entirely.
There's also the recurrence problem. “Previously documented DVT” scores +1, but a post-thrombotic leg is chronically swollen, so recurrent-DVT patients start with inflated scores and ultrasound findings that are hard to read against old scarring. Risk in this group is real — VTE recurs in roughly 30% of patients within 10 years — but the score quantifies it poorly. If you're mapping your broader risk landscape, tools like our cancer risk calculator cover the malignancy side of the VTE equation (cancer raises clot risk 4- to 7-fold), while the heart disease risk calculator handles the arterial territory the Wells criteria deliberately ignore — a clot in a coronary artery and a clot in a leg vein are different diseases with different scores.
What to Do With Your Result
A low or “unlikely” result is reassurance with a condition attached: it's only as good as the honesty of your inputs, and it never overrides an alarming clinical picture. Sudden shortness of breath, chest pain that worsens with breathing, coughing up blood, or a leg that swells over hours are emergency-department symptoms whatever the checklist says. A moderate or high result is not a diagnosis either — remember that even the highest PE tier is wrong more often than it's right (roughly 60% of high-tier patients do not have a PE) — but it does mean definitive testing should happen the same day, not next week.
The most productive use of this page for most readers is preparation: knowing that a heart rate over 100, a 3 cm calf difference, or surgery within the last month each move the score lets you give a clinician exactly the details that matter. Long-term, the modifiable inputs are the ones worth attacking — immobility and smoking amplify clotting risk the same way they amplify the vascular risks scored by our stroke risk calculator, and on long flights the classic advice is mechanical, not pharmacological: walk every 1–2 hours and stay hydrated. Estimated pretest probability is where diagnosis starts. Make sure yours starts from accurate inputs.
References
- Wells PS, et al. Value of assessment of pretest probability of deep-vein thrombosis in clinical management. Lancet. 1997;350(9094):1795–1798. PubMed
- Wells PS, et al. Derivation of a simple clinical model to categorize patients' probability of pulmonary embolism. Thromb Haemost. 2000;83(3):416–420. PubMed
- van Belle A, et al. (Christopher Study). Effectiveness of managing suspected pulmonary embolism using an algorithm combining clinical probability, D-dimer testing, and computed tomography. JAMA. 2006;295(2):172–179. PubMed
- Lim W, et al. American Society of Hematology 2018 guidelines for management of venous thromboembolism: diagnosis of VTE. Blood Adv. 2018;2(22):3226–3256. PubMed

Written by Jurica Šinko
Founder & CEO
Entrepreneur and health information advocate, passionate about making health calculations accessible to everyone through intuitive digital tools.
View full profileFrequently Asked Questions
What Wells score rules out a pulmonary embolism?
A Wells PE score of 4 or less (the two-tier PE-unlikely group) combined with a negative D-dimer rules out PE without a CT scan — in the 3,306-patient Christopher study, patients discharged this way had a 3-month VTE rate of just 0.5%. A score above 4 cannot be ruled out by D-dimer; those patients need CT pulmonary angiography. Below 2 points, the PERC rule can sometimes end the workup with no blood test at all.
Is a Wells score of 2 high risk for DVT?
A DVT score of 2 sits in the moderate tier of the three-tier model, where about 17% of patients have a DVT, but it already counts as DVT likely on the simplified two-tier model, which draws its line at exactly 2 points. Practically, that means compression ultrasound is the suggested test — a D-dimer alone should not be used to rule out DVT at 2 or more.
What is the difference between the Wells DVT and Wells PE score?
They are two separate instruments that share a name. The DVT version has 10 leg-focused criteria, each worth +1 except an alternative-diagnosis item at -2, for a range of -2 to 9 with a cutoff at 2. The PE version has 7 weighted criteria worth +1 to +3, for a range of 0 to 12.5 with a two-tier cutoff at 4. Only three risk factors — active cancer, immobilization or recent surgery, and prior VTE — appear in both.
Can a negative D-dimer rule out DVT if the Wells score is high?
No. At a DVT score of 2 or more, roughly 28% of patients have a clot, and even a negative high-sensitivity D-dimer leaves the residual probability too high to stop safely. The validated pathway sends DVT-likely patients directly to compression ultrasound and skips the D-dimer entirely; the blood test is only decisive in the unlikely group, where prevalence is about 6%.
What counts as an alternative diagnosis in the Wells DVT score?
Any condition that explains the leg at least as well as a DVT: cellulitis, a ruptured Baker's cyst, a calf muscle tear, superficial thrombophlebitis, chronic venous insufficiency, or lymphedema. When one of these is at least as likely, the score subtracts 2 points — the only negative item on either Wells score, and often the difference between needing imaging and stopping at a D-dimer.
What heart rate gives points on the Wells PE criteria?
A heart rate above 100 beats per minute scores +1.5; a rate of exactly 100 or below scores zero. That single criterion can flip the verdict — a patient at 4 points and 98 bpm is PE unlikely, while the same patient at 104 bpm reaches 5.5 and becomes PE likely, changing the next test from a D-dimer to a CT scan.
How many points is recent surgery worth on the Wells score?
It depends which score you are using, and the time windows differ. The DVT score gives +1 for major surgery within the previous 12 weeks requiring general or regional anesthesia (or being bedridden 3 or more days). The PE score gives +1.5 for surgery within the previous 4 weeks (or immobilization of 3 or more days). Applying the 12-week window to the PE score is a common error that inflates the total.
What percentage of people with a high Wells score actually have a clot?
Fewer than half. In validation studies, the high-probability PE tier (score above 6) carried roughly a 37.5% prevalence of PE, and the high DVT tier (3 or more) ranged from 17% to 53% across cohorts. The score triages who needs definitive testing — it does not diagnose, which is why even high scores lead to imaging rather than straight to treatment.
Related Calculators
Adult Vaccination Schedule Calculator — Expert Guide
Use the adult vaccination schedule calculator to see age‑ and risk‑based recommendations. Review boosters, travel needs, and timing with a printable plan.
Age Calculator: Exact Years, Months and Days Online
Use our age calculator to find your exact age in years, months and days. See totals in days, weeks, hours and minutes, compare ages and plan dates. No sign‑in.
Air Quality Calculator: AQI Levels and Health Tips
Calculate AQI from PM2.5, PM10, and O₃ with our air quality calculator. Get color‑coded categories, activity guidance, and smart tips for masks and ventilation.
Allergen Calculator for Pollen Count & Allergy Levels
Check local pollen levels and likely triggers with the Allergen Calculator. See allergen risk tiers, plan for high‑risk days, and get prevention tips.
Pooled Cohort Equations Calculator — PCE ASCVD Risk
Free pooled cohort equations calculator (PCE) estimates 10-year ASCVD risk from cholesterol, blood pressure, and smoking, with visual ACC/AHA risk tiers.
ASCVD Risk Calculator — Free 10-Year ASCVD Risk Estimate
Calculate your 10-year ASCVD risk with the free ASCVD risk calculator. Uses Pooled Cohort Equations with what-if scenarios and ACC/AHA risk categories.